Alert archive / Washington / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Seattle, WA
NWS Seattle, WA issued this severe thunderstorm warning at Sep 18, 2017, 5:15 PM PDT for Lewis County, Thurston County, Washington. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2017, 5:15 PM PDT (00:15 UTC)
- Expired
- Sep 18, 2017, 5:45 PM PDT
- In force
- 30 min
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lewis County, WA, Thurston County, WA
The radar
The Portland,OR radar (KRTX), 92 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 0.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737
WUUS56 KSEW 190015
SVRSEW
WAC041-067-190045-
/O.NEW.KSEW.SV.W.0009.170919T0015Z-170919T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Seattle WA
515 PM PDT MON SEP 18 2017
The National Weather Service in Seattle has issued a
* Severe Thunderstorm Warning for...
Western Lewis County in west central Washington...
Southwestern Thurston County in west central Washington...
* Until 545 PM PDT
* At 514 PM PDT, a severe thunderstorm was located 8 miles south of
Frances, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is possible.
* Locations impacted include...
Centralia, Chehalis, Napavine, Winlock, Pe Ell, Curtis and Fords
Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4656 12336 4677 12291 4654 12271 4638 12319
4638 12336
TIME...MOT...LOC 0014Z 240DEG 48KT 4641 12343
HAIL...1.00IN
WIND...<50MPH
$$
Mercer1 follow-up statement
086
WWUS56 KSEW 190047
SVSSEW
Severe Weather Statement
National Weather Service Seattle WA
547 PM PDT MON SEP 18 2017
WAC041-067-190056-
/O.EXP.KSEW.SV.W.0009.000000T0000Z-170919T0045Z/
Lewis-Thurston-
547 PM PDT MON SEP 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LEWIS AND SOUTHWESTERN
THURSTON COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
LAT...LON 4656 12336 4677 12291 4654 12271 4638 12319
4638 12336
TIME...MOT...LOC 0046Z 240DEG 48KT 4662 12290
$$
MercerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:41 PM PDT, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 18, 2:41 PM PDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
241 PM PDT Mon Sep 18 2017
.SYNOPSIS...An upper trough will be over the area through
Wednesday for cool and showery weather. Drier northerly flow
aloft will develop late in the week as an upper ridge offshore
moves toward the area.
&&
.SHORT TERM...An upper trough will be over the Pacific Northwest
tonight and Tuesday for cool weather and showers at times. An
upper short wave will move through the area tonight, enhancing
showers, especially to the south. There could also be isolated
thunderstorms this evening, mainly towards the coast.
Another short wave will push onshore Tuesday night. It looks like
the heavier shower activity will be south of the area. The upper
trough axis will shift inland Wednesday and Thursday with drier
northerly flow aloft developing and a decreasing shower threat.
Highs the next few days will be several degrees below normal.
Snow levels will be around 5500 feet the new few days and the
highest elevations could get some snow accumulations. Paradise is
the main threat for heavy snow - either tonight or Tuesday night
as short waves bring increased showers - but temperatures look
just a little too warm for snow to really pile up. Schneider
.LONG TERM...An upper ridge over the northeast Pacific will give
dry northerly flow to Western Washington Friday through Monday.
Highs will warm back to near normal. Schneider
&&
.AVIATION...An upper level trough will continue to bring
scattered showers to the area. The air is moist and unstable with
onshore flow. There will be a chance of thunderstorms through this
evening with the best chance near the coast. The mountains and
higher terrain will be obscured much of the time.
KSEA...Scattered showers and clearing periods with a southerly
breeze.
&&
.MARINE...Low pressure will remain over the region through
midweek. A trough will move through the area tonight and another
trough will reach the area Tuesday night and Wednesday morning--but
the strongest pressure gradient will be down on the Oregon coast.
The winds over Western Washington will be onshore tonight, light and
variable Tuesday and then light northerly on Wednesday as low
pressure passes to the south.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 11 AM PDT Tuesday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm.
Small Craft Advisory until 11 PM PDT this evening for Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 9:39 PM PDT | Small Craft Advisory for Rough Bar | SEW | 28 hr | |
| Sep 18, 9:39 PM PDT | Small Craft Advisory for Hazardous Seas | SEW | 28 hr | |
| Sep 19, 2:02 AM PDT | Winter Storm Warning | SEW | 8 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.